Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Tramadol versus Hydrocodone withdrawals

I have had two back surgeries in two years. The second was a followup on the first, so I was in chronic, debilitating pain for two solid years. I am writing this because my experience can be helpful in getting off of these drugs, and choosing whether they are even appropriate. If I had understood Tramadol, I would have never taken it. If I had understood rebound pain, I might have gotten off hydrocodone sooner.

I was placed on hydrocodone 10/325 for most of that period. 6 weeks after my second surgery I decided that my pain levels were manageable and stopped taking the hydrocodone. Big mistake. After a day of vomiting, I was advised by my doctor that I had to wean off of the pills. I weaned over a period of 2 months and when I took my last 5/500 pill of hydrocodone, I still had a minor adjustment period, but it was anything but traumatic. I had a couple days of digestive system problems and a couple weeks of rebound pain, but in the end, it was all very manageable with the weaning plan. Hydrocodone serves its purpose, but I realized why people can't stop taking it. If you don't know that you have to plan your exit and to expect the rebound pain, then you will think you are still injured and just go back for more. It takes a couple weeks for your body to remember how to treat pain naturally.

I was going pretty well after that, and then one more I woke up with my leg on fire again and a deep pain around the incision area. I contacted my surgeon's office and they recommended Tramadol because this was believed to be a chronic, not acute condition...and the next step for me surgically is a fusion, so we want to see if things will adjust on their own before taking such a drastic step. So I started taking tramadol. I would take 200 mg per day. This is a moderate dose. The maximum is 400 mg per day. Tramadol made me tired and depressed. It only slightly alleviated my pain. I was not able to interact well with people while on it. It also caused bad stomach cramps. I told my doctor and he said to stick with it and the side effects would subside. So I did. Most of the side effects at least improved, but I was still very vacant mentally. Then one day, I had a couple beers 8 hours after my last dose. Seemed like a safe distance. I blacked out completely. So, I decided to stop taking the tramadol because it was really affecting every part of my life negatively and only moderately reducing pain.

My doctor again recommended tapering, so I spent a couple weeks getting down to 50 mg (the lowest dose). And then, I stopped taking the pills. Even after tapering, I had horrible stomach problems, I was shivering, brain shocks, depressed, no sleep, no interest in anything. The only thing that made me feel better was a hot bath in a dark room. Whereas hydrocodone beat you up, but after 72 hours you are out of the woods, tramadol sticks with you for 7 days. 7 long days of very unpleasant physical and psychological problems. By day 8, I was starting to feel normal again physically, but the depression part of it stuck with me for another week. It was a really awful experience. Rebound pain wasn't so bad because it never really alleviated my pain. There was some, but it felt normal.

The doctors will tell you that tramadol is a non-narcotic pain reliever that is safe for long term use. I suppose it is, if you don't plan on ever stopping taking it. It is a synthetic opioid, so why would anyone think it is 'safe'. It was not very effective for me and screws with your serotonin and norepinephrine levels, so withdrawal gives the dual benefit of the opiate problems and deep depression. If you have chronic pain, you don't have a choice sometimes and you have to get through it, but don't assume this drug is any less dangerous than hydrocodone. Handle it carefully and be ready to lose a week of your life when you decide to stop.

The good news is today I take 300 mg gabapentin at bedtime to help with the pain from the nerve damage, but that is all I take for meds. Overall I feel very good considering what I have been through. I will not take anything stronger than ibuprofen now if I am not acute. I do not want to put anything in my body that I can't just stop taking. Your body does know how to deal with pain if given the opportunity to do so. We let our doctors tell us that the only solution is drugs, and we believe them, and then we stop making the natural chemicals to deal with pain so when you stop you think your pain was worse than when you started...it becomes an awful cycle and only the doctors and big pharma win.

Sometimes a little rest, an ice pack, and time are really all you need.

If anyone is trying to quit and needs someone to talk to for support, I am happy to help you. I am not a counselor, and quite frankly I suck at being empathetic most of the time, but I know how hard these situations are and wish the pain and the pain of withdrawal on no one.


  • I went through the same thing you did with Tramadol withdrawal. I had been on the maximum dose since 2006 and attempted to stop using it 6 months ago. It took me 5 months to completely wean myself off. I have since notified my doctor about the terrible withdrawal issues with this drug. Never again.

    Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.
  • alexhurtingaalexhurting Posts: 1,991
    edited 07/20/2013 - 1:13 AM
    I had used ultram which is same as tramadol for many many years before I ever even had surgery, Never had any issue getting off it , But I never went to a very high dose of it because any drug you get use to at a max dose and stoping it sure is going to be an issue, Staying within a safe dose to take the edge off the pain as most cases you never going to kill off the pain totally anyways so why max out the dose simply to become toxic and have complications,

    Even at a lower dose your body gets so use to it sometimes slowly backing off it and changing meds in my case to norco is a benefit so body never gets totally dependent on the drug, As long as you don't suddenly just stop the drug and slowly back off it sure it might take a week or so for body to detox and see if pain can be managed without the medications ,

    But side affects should not be very serious slowly taking less and less of these drugs until it's once a day then once every other day until body adjusts, Some might never have to go back on meds after but some of us can't live with the pain so becomes part of our life, I found it safer to play it safe and stay on the low side of dose of pain medications in my 20 + years dealing with pain as last thing I want is become another statistic of overdose victims as often many over medicate,

    Because as many doctors believe it's a fact too much pain meds change the chemical make up of the brain and often body tells you your pain is worse then it really is after a while and that's the reason many doctors who do the surgery refuse to give pain medications long term after surgery, This is there way of making sure if body has recovered from the surgery or not and how much so, If pain still present after surgery and recovery they kick you to a pain specialist for long term treatment for the pain condition as nothing more they can do sometimes,
    Flexicore ADR 2004 resulting nerve damage l4l5 Fusion 2006 same level, 2009 hardware removal with lami !
    2012 scs implant ,
Sign In or Register to comment.